Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 286, NWS Wichita, KS

August 23, 2016Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2016, 5:08 PM CDT for Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2016, 5:08 PM CDT (22:08 UTC)
Expired
Aug 23, 2016, 5:45 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KICT 232208
SVRICT
KSC167-232245-
/O.NEW.KICT.SV.W.0286.160823T2208Z-160823T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF RUSSELL...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LUCAS...LURAY AND WILSON LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9848 3901 9849 3886 9876 3899 9892
      3913 9878
TIME...MOT...LOC 2207Z 225DEG 25KT 3899 9877 

HAIL...1.00IN
WIND...60MPH
 
$$

RITZMAN
2 follow-up statements
621 
WWUS53 KICT 232222
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT TUE AUG 23 2016

KSC167-232245-
/O.CON.KICT.SV.W.0286.000000T0000Z-160823T2245Z/
RUSSELL KS-
522 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN RUSSELL COUNTY...

AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LURAY...OR 15
MILES NORTHEAST OF RUSSELL...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LUCAS AND LURAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9848 3901 9849 3893 9872 3904 9887
      3913 9878
TIME...MOT...LOC 2222Z 225DEG 25KT 3907 9867 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
311 
WWUS53 KICT 232237
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE AUG 23 2016

KSC167-232247-
/O.EXP.KICT.SV.W.0286.000000T0000Z-160823T2245Z/
RUSSELL KS-
537 PM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3913 9848 3901 9849 3893 9872 3904 9887
      3913 9878
TIME...MOT...LOC 2236Z 225DEG 25KT 3907 9867 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:09 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 23, 3:09 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
309 PM CDT TUE AUG 23 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CDT Tue Aug 23 2016

Short-term forecast highlights focus around thunderstorm chances
this afternoon-evening through Thursday night, with an attendant
threat for severe weather and heavy rainfall/flooding. Heavy
rain/flooding threat will be highest Wed evening-night and Thu
evening-night.

Convergence associated with lee trough approaching from the west
in concert with subtle upper disturbances associated with an upper
jet max currently progressing northeast over Mid-America could
support a small cluster or two of thunderstorms late this
afternoon-evening generally along/west of Salina-Wichita-
Wellington. Atmosphere is strong unstable and weakly capped. Given
weak forcing and subtle convergence, probably won't be looking at
widespread activity. However, strong instability and so-so lapse
rates along with marginal deep layer shear will support a low to
modest severe threat of large hail and damaging winds with
anything that can form, along with locally heavy rain. Given
shortwave ridging approaching from the southwest, activity should
tend to wane by midnight.

Attention then turns to severe weather and especially heavy
rain/flooding threat Wed afternoon/evening through Thu night, as a
cold front approaches from the north, eventually stalling west-
east somewhere in vicinity of the KS/OK border. A number of
ingredients are expected to come together to produce the potential
for numerous training thunderstorms in the vicinity of the
frontal zone, including: rich low-level moisture, modest nighttime
low-level jet, mid-upper flow parallel to frontal zone and
persistent lift underneath right entrance region of upper jet.
Given the modest to poor mid-level lapse rates and high
precipitable water airmass, locally very heavy rainfall rates
appear likely with this activity, along with an attendant threat
of localized flash flooding. Greatest threat area for Wed
afternoon-eve appears to be generally north of Hutchinson-
Cottonwood Falls, with the threat shifting into mainly southern KS
for Thu afternoon-evening. Could also be looking at a handful of
severe storms Wed-Thu, although thinking marginal deep layer shear
and unimpressive lapse rates will probably support a lower end
severe threat of quarter size hail and wet microbursts.

.LONG TERM...(Friday through Tuesday)
Issued at 309 PM CDT Tue Aug 23 2016

Unsettled weather should linger through the weekend and into next
week, as overall mid-upper troughiness remains just to the west
of the region, interacting with a continued moist/unstable
airmass. Specifics remain low, so just held onto 20-30 pops for
now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 11 AM CDT Tue Aug 23 2016

SCT-BKN decks from around 1500-2500ft are lkly in most areas thru
mid-aftn. The exceptions would be KGBD & KRSL. All areas should
achieve VFR status ~21Z. SCT TSRA are psbl acrs the neighborhood
thru tmrw aftn with the greatest chances encountered acrs Cntrl KS
where closest to a SLOW se-movg cdfnt. With the front driving thru
a school zone, the ultra-high octane Gulf moisture will have extra
time to spread acrs the region, so +TSRA are psbl, producing ocnl
IFR vsbys.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  92  69  82 /  30  30  60  40
Hutchinson      74  91  66  79 /  30  50  70  40
Newton          73  90  67  80 /  30  40  60  40
ElDorado        74  91  68  83 /  30  30  60  40
Winfield-KWLD   76  93  70  86 /  30  30  40  40
Russell         69  85  61  76 /  20  50  50  30
Great Bend      71  89  62  77 /  30  50  50  30
Salina          73  91  66  79 /  20  50  60  30
McPherson       74  90  66  79 /  30  50  70  40
Coffeyville     75  95  72  91 /  20  20  20  40
Chanute         74  92  70  87 /  30  30  30  40
Iola            74  92  70  86 /  30  30  40  40
Parsons-KPPF    75  94  72  89 /  20  30  30  40

&&

.ICT Watches/Warnings/Advisories...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...EPS
Hazardous weather outlook, Aug 23, 3:42 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE AUG 23 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A LINE EXTENDING
FROM SALINA TO WICHITA TO WELLINGTON. ISOLATED OCCURRENCES OF
LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN IS POSSIBLE
WITH ANY STORM THAT FORMS. ACTIVITY SHOULD WANE BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS CLUSTERS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY LATE
AFTERNOON AND EVENING...MAINLY NORTHWEST OF THE INTERSTATE 35
CORRIDOR. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THE
STRONGEST ACTIVITY EARLY ON...WITH THE PRIMARY THREAT BEING VERY
HEAVY RAIN AND LOCALIZED FLASH FLOODING. THUNDERSTORM CHANCES
WILL SHIFT INTO SOUTHERN KANSAS FOR THURSDAY AFTERNOON AND
EVENING...WITH A CONTINUED HEAVY RAINFALL AND FLOODING THREAT.
PLEASE MONITOR THE UPCOMING FORECASTS CLOSELY.

OFF-AND-ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT LEAST
EARLY NEXT WEEK. SPECIFICS REGARDING THIS PERIOD REMAINS LOW SO
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FOR A FEW HOURS LATE THIS AFTERNOON
AND EVENING...MAINLY ALONG AND WEST OF SALINA TO WICHITA TO
WELLINGTON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 23, 4:49 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT TUE AUG 23 2016

KSZ032-232215-
RUSSELL KS-
449 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER RUSSELL...MOVING NORTHEAST AT
  20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT...
  WILSON STATE PARK AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3874 9887 3887 9903 3913 9877 3892 9849
TIME...MOT...LOC 2148Z 226DEG 18KT 3887 9888

RITZMAN
Special weather statement, Aug 23, 4:55 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE AUG 23 2016

KSZ033-232215-
LINCOLN KS-
455 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 11 MILES NORTH OF
  LINCOLN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9793 3920 9793 3909 9809 3921 9827
      3922 9826
TIME...MOT...LOC 2155Z 220DEG 18KT 3921 9812

RITZMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:49 PM CDTSpecial Weather StatementICTRussell26 min
Aug 23, 4:55 PM CDTSpecial Weather StatementICTLincoln20 min
Aug 23, 5:27 PM CDTSpecial Weather StatementICTLincoln33 min
Aug 23, 6:32 PM CDTSpecial Weather StatementICTReno28 min
Aug 23, 6:54 PM CDTSevere Thunderstorm WarningICTKingman, Reno51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.